What Is “Gray Death”?

Gray Death, (also spelled Grey Death), first surfaced in 2017. It gets its name from its gray, concrete-like appearance. The substance is actually a blend, frequently referred to as a cocktail, of multiple Opioids. Gray death typically includes Fentanyl, one or more Fentanyl analogues, Heroin, and some combination of other Opioids. It’s possible that the drug contains more substances, opioids and non-opioids; however, they are in such small traces that they are undetectable.

The appearance of Gray Death has been the biggest part of its mystery. A commonly included Fentanyl analogue, U-47700, is actually pink in color. This has left medical examiners to question what part of the blend is actually causing the cement-like color and texture.

Gray Death: A Synthetic Cocktail

Much of the Gray Death that has been seized seems to have traces of Carfentanil as well, a synthetic Opioid 10,000 times more potent than Morphine. This, an already potent substance, makes Gray Death so lethal that it is possible for someone to overdose through skin contact or breathing in contaminated air. Police handling areas where the synthetic blend was stored have to do so with extreme caution and precautionary measures, such as hazmat suits.

Perhaps the most dangerous quality of Gray Death is the unknown. Substances contained in small enough traces cannot be detected by regular drug tests. This means that there could be more hazardous materials in the blend that aren’t identifiable. While a few components have been found to be consistent in each batch, the rest of the substance is still a mystery.

A Gray Death Overdose

While Narcan and Naloxone have been effective in saving lives of people who have suffered an overdose from a prescription Opioid, or even Heroin, the overdose-reversal medications have their limits. In cases that include Fentanyl, it could take multiple doses of Naloxone to stop their overdose. However, there may not be an amount that could stop someone from overdosing on Gray Death. In 2018, a small amount of opioid-blend turned up in a New York penitentiary where an inmate was found dead in his cell. Again, little is known to what goes into the synthetic cocktail. The Albany County Jail in New York found heart medication in the mix of potent Opioids.

They’re throwing anything and everything in it. These are not chemists, these are not pharmacists. These are low life drug dealers trying to make a living off the death of others.

Craig Apple
Albany County Sheriff, 2018

In 2017, an Ohio officer accidentally overdosed after handling Gray Death. While he was searching a car after an arrest, two men tried to destroy the evidence. This resulted in the officer becoming exposed to the drug through skin contact, enough to send him to the ER.

Is Gray Death Addictive?

The short answer is yes. Gray Death is addictive. However, it is so potent that many people who use it do not receive a second chance. Georgia alone dealt with 50 cases of overdose on the Fentanyl-Carfentanil-blend from February to May of 2017. Other states that have been impacted by this cement-like mixture include Ohio and Alabama, though U-47700 was tied to dozens of deaths in New York and North Carolina before Gray Death surfaced.

The reaction that Opioids have in the body are what makes them addictive. The potency of the drug can determine just how addictive that is. However, Gray Death contains a blend of Heroin, Fentanyl, and Carfentanil, all of which are highly addictive in their own right. If someone were to survive their first encounter, it is very likely that their body would begin to crave the temporary, false sense of euphoria that Gray Death can provide. However, repeated use of Gray Death is especially dangerous and likely to lead to overdose.

Finding Help for Gray Death

Gray Death’s lethality means that no amount of the substance is safe to use. No matter what anyone says, it is not worth the risk. A single flake of it is enough to cause an overdose through skin contact. If you come into contact with Gray Death, or suspect that you’ve been exposed to it, you should seek help immediately. Calling 911 before you feel the effects of the Opioid can be the difference between life and death.